Flash Flood, Douglas
- When
- May 30, 1:08 PM MST to 3:30 PM MST
- Where
- Douglas County, Southwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
5 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:38 AM MST, 11 hours 30 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 238 AM MDT FRI MAY 30 2003 SHORT TERM DISCUSSION: MAIN CONCERN FOR LATE THIS AFTN AND THIS EVENING IS POTENTIAL FOR TSTMS PRODUCING HEAVY RAIN IN AND NR THE FOOTHILLS. VRY WRM TEMPS PAST FEW DAYS HAS ALLOWED FOR RAPID MELTING OF SNOWPACK WHICH HAS ALLOWED FOR STREAMS IN THE FOOTHILLS TO RISE QUICKLY. ANY HEAVY RAIN OF 1 TO 2 INCHES IN AN HOUR OR SO IN THE WRONG PLACE COULD CAUSE RAPID RISES IN STREAMS WITH FLASH FLOODING A POSSIBILITY. EXACTLY HOW SFC PTRN WL SETUP LATER THIS AFTN AND EVENING IS STILL IN DOUBT. ONE OUTFLOW BNDRY FM SMALL MCS OVR NWRN NE WL MOVE INTO NERN CO EARLY THIS MORNING AND ALLOW FOR LOW LVL FLOW TO BECOME MORE ENE DURING THE DAY. MEANWHILE APPEARS A STRONGER FNT WL MOVE INTO AREA DURING THE EARLY EVENING HRS WITH INCRG ELY LOW LVL FLOW INTO THE FOOTHILLS. CAN FIND NO FEATURE ALOFT IN QG FIELDS OR POTENTIAL VORTICITY FIELDS TO ENHANCE CONVECTION HOWEVER MODELS HAVE BEEN CONSISTENT IN SHOWING A FAIRLY DECENT SHOT OF 250 MB UPR LVL DIVERGENCE MOVING ACRS NERN CO THIS EVENING WHICH MAY ALLOW FOR SOME TYPE OF MCS TO DVLP OVR THE NERN PLAINS AS THE MODELS GENERATE A STG AREA OF CONVECTIVELY INDUCED MID LVL VORTICITY BY 06Z. SFC BASED CAPES BY AFTN ARE FCST TO BE IN THE 1500-2000 J/KG RANGE HOWEVER WET BULB ZERO HEIGHTS ARE STILL FAIRLY HIGH SO COULD SEE A FEW STORMS PRODUCE SOME MARGINAL LARGE HAIL HOWEVER BIGGER THREAT APPEARS TO BE POTENTIAL FOR HEAVY RAIN IN AREAS WHERE STREAMS ARE RUNNING HIGH DUE TO SNOWMELT. WAS CONSIDERING ISSUING A FLASH FLOOD WATCH FOR THE FOOTHILLS WEST OF DENVER FOR LATER THIS AFTN AND EVENING HOWEVER NOT SURE EXACTLY HOW THINGS WL EVOLVE SO WL LET NEXT SHIFT ISSUE ONE IF NEEDED. TEMPS THIS AFTN WL NOT BE AS HOT AS YESTERDAY DUE TO MORE CLD CVR AND ABSENCE OF LOW LVL DOWNSLOPE COMPONENT. KLEYLA LONG TERM DISCUSSION: MDLS...ESPECIALLY THE ETA...SHOW AN AREA OF VORTCITY INDICATIVE OF AN MCS-TYPE SYS FM WYOMING ENTERING THE STATE LT TNGT. AS A RESULT...VRY IMPRESSIVELY HIGH QPF NUMBERS PROGGED ACRS THE CWFA WITH 12Z SAT MRNG BEING THE TIME OF THE MOST WDSPD AND MOST INTENSE RAINFALL. ALTHO AM NOT CONVINCED ATTM OF THIS KIND OF MID-LVL CIRCULATION AND LIFT WL OCCUR...MDLS IN GOOD AGMNT WRT THE COPIOUS AMT OF MSTR RMNG AVBL THRU THE MRNG HRS SAT. WL CONT THE OVERNIGHT POPS INTO THE MRNG HRS ACRS THE PLAINS TO REFLECT THIS. LTR ON SAT MRNG...NWLY FLOW INCRS WITH THE ATM BCMG INCRLY DRY. HWVR...SAT MAY END UP BEING MORE FVRBL FOR SVR TSTMS THAN FRI DESPITE THE DRYING. NWLY FLOW ALF WITH INCRS SELY FLOW NR THE SFC WL CREATE SOME SHEAR...PARTICULARLY LT IN THE AFTN. HWVR...SOME CIN IS FCST THRUOUT THE DAY ACRS THE PLAINS WITH SOME CAPPING ARND H7...SO IT RMNS TO BE SEEN IF THE ATM WL BE UNSTBL ENUF FOR TSTMS EAST OF DENVER. RIGHT NOW...IT APPEARS THE BEST CHC FOR CONVECTION WL BE IN THE HIGH COUNTRY AND ALG THE FNT RANGE. THE FLOW ALOFT ...WHILE NOT REAL STG...SHUD BE ENUF TO KEEP THE STORMS FM BEING STATIONARY. ANOTHER COOL FNT WL MOVE INTO THE PLAINS SUNDAY AFTN. H7 TEMPS WL DROP A FEW MORE DEGREES FM SAT WITH NELY UPSLOPE WINDS DURG THE AFTN. THIS FNT MAY ARRIVE TOO LATE TO KP THE FNT RANGE FM REACHING 80 OR SO SUNDAY AFTN...BUT THE NORTHEAST CORNER OF COLO SHUD BE A FEW DEGREES COOLER. WL TRIM TEMPS BACK A FEW DEGREES IN THE NORTHEAST PLAINS. SCT AFTN TSTMS XPCTD AGAIN SUN ACRS THE DIST... BUT THE MTNS SHUD SEE LESS ACTIVITY THAN THE PRVS TWO DAYS. MONDAY AND BEYOND...GFS CONSISTENT WITH THE RDG RMNG ANCHORED ACRS THE WEST AND PERSISTENT NWLY FLOW ACRS THE AREA. FLOW NR THE SFC WL OSCILLATE FM SELY TO NELY DAILY AS A FEW WK SURGES MOVE ACRS THE PLAINS. FOR NOW...WL KP TEMPS AND PCPN CHCS NR CLIMO NORMS. 46 .DEN...NONE.
COZ030>051-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE ENTIRE FORECAST AREA BY 1 PM. BY LATE AFTERNOON...STRONGER EASTERLY FLOW WILL BRING MORE MOISTURE TO THE PLAINS AND FOOTHILLS INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. HEAVY RAINS COULD POSE A PROBLEM IN THE FOOTHILLS WHERE SOME STREAMS AND RIVERS ARE ALREADY SWOLLEN WITH SNOWMELT WATER. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON AND EVENING...A FEW MAY BECOME SEVERE. A WEAK COLD FRONT WILL HELP STABILIZE THE ATMOSPHERE SATURDAY MORNING ACROSS THE FAR EASTERN PLAINS. THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG THE FOOTHILLS AND FRONT RANGE...MOVING INTO THE ADJACENT PLAINS BY SATURDAY EVENING. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON AND EVENING...SUNDAY THROUGH THURSDAY. A FEW WEAK COLD FRONTS ARE EXPECTED MOVE ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH NEXT WEEK. THIS WILL RESULT IN NEAR NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. RJK/FMC
The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
5 hail, 2 flash flood. Local standard time, as filed.
Flash flooding was reported in the Hayman burn area in southwestern sections of Douglas and Jefferson Counties, as up to 1 inch of rain reportedly fell in 30 minutes. In Douglas County, Stump Road was closed due to flooding in the West Creek area. Water also ran over State Highway 67 south of Deckers to West Creek. A 3-ft wall of water also ran down Fourmile Creek from the YMCA Camp at Shady Brook. Although only minor flooding occurred at one building in the camp, several access roads and culverts were damaged. In Jefferson County, several access roads were also washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360810, 5360811, 5360805, 5360806, 5360807, 5360808, 5360809.